Autologous blood transfusion following an allogenic transfusion reaction in a case of acute anaemia due to intra-abdominal bleedingEquine Veterinary Education

About

Authors
E. J. T. Finding, E. Eliashar, I. C. Johns, B. Dunkel
Year
2011
DOI
10.1111/j.2042-3292.2010.00186.x
Subject
Equine

Similar

Acute hemolytic transfusion reaction in a pediatric patient following transfusion of apheresis platelets

Authors:
Suneeti Sapatnekar, Girish Sharma, Katharine A. Downes, Susan Wiersma, Claire McGrath, Roslyn Yomtovían
2005

MORTALITY DUE TO BLOOD-TRANSFUSION

Authors:
J.Harris Joseph
1960

Text

Case Reporteve_186 339..342

Autologous blood transfusion following an allogenic transfusion reaction in a case of acute anaemia due to intra-abdominal bleeding

E. J. T. Finding*, E. Eliashar, I. C. Johns and B. Dunkel

The Royal Veterinary College Equine Referral Hospital, Hatfield, UK.

Keywords: horse; haemoabdomen; haemoperitoneum; auto-transfusion; haemorrhage; pheochromocytoma

Summary

This report describes the use of an autologous transfusion to temporarily improve the oxygen carrying capacity in a case of haemoabdomen. The horse required multiple blood transfusions but use of allogenic transfusions was hindered by a severe adverse reaction. The blood previously lost into the abdomen was drained and returned to the circulation without observed adverse effects. Autologous blood transfusion is a technique which can be used alone, or in addition to, allogenic blood transfusions in selected cases of acute blood loss in horses.

Introduction

Haemoabdomen (haemoperitoneum) is a condition infrequently diagnosed in horses (Pusterla et al. 2005;

Dechant et al. 2006) but is a major differential diagnosis for horses suffering from abdominal pain, hypovolaemic shock, anaemia and hypoproteinaemia. The majority of these cases are managed conservatively by providing cardiovascular support in the form of intravenous fluid therapy and blood transfusions. In some cases, surgical exploration to identify the source of the bleeding and achieve haemostasis may be required. Regardless of the treatment option, 18–42% of all cases have been reported to require blood transfusions (Pusterla et al. 2005;

Dechant et al. 2006). In most cases, blood from a suitable donor of the same species (allogenic transfusion) will be used; however, use of the patient’s own blood (autologous transfusion) is also possible. This report describes a case that required both allogenic and autologous blood transfusions during the course of the treatment.

Case history

A 16-year-old Irish Sports horse gelding, weighing 579 kg, presented with a history of mild colic, inappetance, reduced faecal output and tachycardia. No recent changes in the horse’s management or history of trauma were reported. The horse had been treated by the referring veterinary surgeon with phenylbutazone (Equipalazone 200 mg/ml solution for injection)1, butylscopolamine bromide and metamizole (Buscopan Compositum)2 and an unknown volume of fluids administered by nasogastric tube.

Clinical findings

On presentation the horse was quiet but alert. The heart rate was 84 beats/min, respiratory rate was 40 breaths/min and rectal temperature was 37.5°C. The mucous membranes were pale pink with a capillary refill time of 3 s. Abdominal borborygmi were present in all 4 quadrants. Rectal examination revealed no significant abnormalities and nasogastric intubation yielded no gastric reflux. The packed cell volume (PCV) was 25% and total plasma protein concentration 36 g/l. The blood lactate concentration was 3.4 mmol/l (reference range 0.2–0.7 mmol/l). Mild, clinically insignificant, electrolyte abnormalities were also present.

Diagnosis

Due to the discrepancy between clinical findings and increased blood lactate concentration, suggestive of hypovolaemia and the relatively low PCV and plasma protein concentration, acute blood loss into a body cavity was suspected. Ultrasonographic examination of the abdomen identified a large volume of swirling hyperechogenic fluid within the abdomen, suggestive of haemoabdomen (Fig 1).

Treatment

The horse was initially stabilised by administration of a 2 l bolus of hypertonic saline solution (Vetivex 20 [sodium *Corresponding author email: efinding@rvc.ac.uk

Internal manuscript number P/VCS/00085/.

EQUINE VETERINARY EDUCATION 339

Equine vet. Educ. (2011) 23 (7) 339-342 doi: 10.1111/j.2042-3292.2010.00186.x © 2011 EVJ Ltd chloride 7.2% w/v i.v. infusion BP])1 and a 10 l bolus of a balanced electrolyte solution (Vetivex 11 solution for infusion [compound sodium lactate i.v. infusion BP])1 followed by a continuous rate infusion at 4 ml/kg bwt/h with appropriate electrolyte supplementation to correct the hypovolaemia. Following fluid resuscitation, the PCV had decreased to 10% and heart rate was 80 beats/min. A blood transfusion was considered necessary at this time due to the marked anaemia and persistent tachycardia indicating the potential for insufficient oxygen carrying capacity. An allogenic blood transfusion of 9 l, obtained from a hospital owned blood donor, was performed with no adverse effects. The condition of the horse improved temporarily and following the transfusion the PCV was 15%, but the following day the horse became increasingly tachycardic (80 beats/min) and the PCV had decreased again to 9%. A further allogenic transfusion from a different donor horse was attempted; however, shortly after initiation of the transfusion, the horse demonstrated signs consistent with a severe transfusion reaction, including increased respiratory rate and effort, weight shifting, flank watching and attempted recumbency which progressed to ataxia and head pressing. The horse was treated with 1.1 mg/kg bwt flunixin meglumine (Flunixin 50 mg/ml solution for injection)3, 0.1 mg/kg bwt dexamethasone (Colvasone)3, 1 mg/kg bwt frusemide (Dimazon 5%)4, 4 ml/kg bwt hypertonic saline 7.2% (Vetivex 20)1 and 0.04 mg/kg bwt butorphanol (Torbugesic)5. Due to the low

PCV and inability to perform cross-matching immediately, the decision was made to perform an autologous transfusion.

A 10 ¥ 10 cm area located at the most dependent part of the abdomen was clipped, aseptically prepared and locally anaesthetised. A 28F chest drain (Portex standard tip trocar catheter)6 was inserted into the ventral abdomen via a stab incision and 9 l of blood collected into blood collection bags (plasma collection kit)1 containing 3.8% sodium citrate to give a final blood:citrate ratio of 9:1 (Fig 2). The autologous blood was administered via a blood giving set (administration set for blood and blood components)7 without any apparent adverse effects and the PCV increased to 15% post infusion. Due to the increased risk of secondary bacterial contamination of the haemoabdomen, antimicrobial therapy was initiated in the form of gentamicin (Genta equine 10%)8 and procaine penicillin G (Norocillin)3. A sample of the abdominal blood was examined cytologically; no neoplastic cells or infectious organisms were identified. However, unfortunately a PCV was not obtained.